A Case Of Amiodarone-Induced Sweet Syndrome
Singh A, and Uduman J. A Case Of Amiodarone-Induced Sweet Syndrome. J Gen Intern Med 2019; 34(2):S423.
J Gen Intern Med
Learning Objective #1: Recognize and differentiate Sweet syndrome (acute febrile neutrophilic dermatosis) from an infectious process. Learning Objective #2: Recognize amiodarone as a potential cause of drug-induced Sweet syndrome. CASE: Our patient was a 41-year-old Caucasian male, with a past medical history of atrial fibrillation (Afib), non-ischemic cardiomyopathy (Ejection Fraction 9 %), and diabetes mellitus presented to the hospital with signs and symptoms of decompensated heart failure and skin lesions. He was febrile and had innumerable tender, pruritic, violaceous, annular plaques with central ulceration which had a contiguous centripetal spread from extremities extending to abdomen and chest over a period of 2 weeks. Careful medication review suggested recent re-initiation of amio-darone for Afib. Additional history revealed similar rashes in the past which were temporally related to amiodarone use. Interestingly each subsequent exposure resulted in increased severity and rapidity of skin lesions. Thought to be infectious in origin the patient had been treated with antibiotics each time, however, the patient identified improvement after stopping the offending drug. Differential diagnosis included amiodarone-induced adverse drug reaction, leukocytoclastic vasculitis, Sweet syndrome, IgA dermatosis, atypical infection or septic thrombi. Autoimmune serology was unyielding and empiric antibiotics failed to improve skin lesions. Confirmatory punch biopsy of the lesions revealed perivascular neutrophilic dermal infiltrate consistent with Sweet syndrome. Due to the severity of the disease and systemic involvement intravenous methylprednisolone was initiated, resulting in rapid clinical remission of symptoms, cutaneous lesions, and leukocytosis. IMPACT/DISCUSSION: Sweet syndrome is characterized by a constellation of fever, neutrophilia, tender erythematous skin lesions with diffuse perivascular neutrophilic dermal infiltrate. It has been correlated with inflammatory bowel disease, antecedent respiratory/gastrointestinal infection, active malignancy, autoimmune disease, vaccines, and medications. Pathophysiologically hypersensitivity reaction is thought to play a role, given recurrence of the dermatosis with re-exposure of the offending agent and prompt response to corticosteroid therapy, as demonstrated in our patient. Amiodarone has been associated with various dermatological reactions, including photosensitivity, blue/grey hyperpigmentation and rarely vasculitis. The temporal association with amiodarone in our patient highlights amioda-rone as a potential cause of drug-induced Sweet syndrome, which to the best of our knowledge has not been previously described in the literature. Conclusion: Sweet syndrome can resemble an infectious process, usually, patients receive antibiotic treatments before glucocorticoid therapy, delaying definitive treatment. Hence clinicians should maintain a high suspicion of drug-induced Sweet syndrome in such patients, in order to improve patient-related outcomes.